Clostridium colitis: challenges in diagnosis and treatment

    loading  Checking for direct PDF access through Ovid

Excerpt

Clostridium difficile infection (CDI) commonly results in nosocomial diarrhoea.1 In the hospital setting, it often arises following a period of antibiotic therapy. In the United States, there has been an increase in cases of severe colitis.2 We have also noted an increase in the absolute number of C. difficile toxin (CDT)‐positive cases at our institution over the last three years. This increase is not accounted for by a proportional increase in Clostridium testing.
A hypervirulent strain of CDT known as the NAP‐1, or PCR ribotype 027 subtype, has been identified. This strain produces the two major toxins (A and B) as well as an additional potentially virulent toxin (binary toxin).3 The strain, while commonly found in both the United States and European countries, has more recently been isolated in Australia.4
Toxin A is an enterotoxin and produces damage to the colonic mucosa, whereas toxin B is a cytotoxin and has 10 times the potency. Not surprisingly, infection with this pathogen can result in acute severe colitis, a source of major morbidity and can even result in death. In one recent study, the mortality of severe colitis requiring subtotal colectomy secondary to CDI was 50%.6
With an increasing prevalence and virulence of Clostridium colitis, the aim of the current study is to report on our hospital experience with CDI, in particular highlighting the increased incidence, the increased severity, and the broader clinical presentations observed. The case series highlights a variety of clinical scenarios that provided diagnostic and management challenges at our institution. It also highlights a case of a novel form of treatment for fulminant colitis.

Related Topics

    loading  Loading Related Articles